Flash Flood, Rockland
- When
- December 11, 10:00 AM EST to 12:15 PM EST
- Where
- Rockland County, Piermont
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.152, -74.024 (the zone’s center; the record gives no point)
As a high pressure system moved off the New England coast, a low pressure system developed over the Southeast United States on Wednesday, December 10th. This low intensified rapidly as it moved over the local area Thursday morning, December 11th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a high pressure system moved off the New England coast, a low pressure system developed over the Southeast United States on Wednesday, December 10th. This low intensified rapidly as it moved over the local area Thursday morning, December 11th. Bands of heavy rain developed Thursday morning. Heavy rains and rapid snow melt caused excessive runoff that produced flash flooding of rivers, small streams, and urban flooding of low lying and poor drainage areas. Storm Total Rainfall amounts generally ranged between 1.5 and 2.5 inches. The gage at the Mahwah River in Suffern measured 1.96 inches.Emergency managers reported basement flooding along with the closure of Beach Road near the Hudson River in Piermont. The Mahwah River at Suffern crested at 5.36 feet, 1.36 feet above its' flood stage of 4.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 11, 3:20 AM EST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
320 AM EST THU DEC 11 2003
.DISCUSSION...LEADING EDGE OF STEADIER RAIN MOVING INTO NYC...NE NJ
AND THE LOWER VALLEY. RAIN WILL OVERSPREAD ENTIRE FORECAST AREA BY
13Z AS BAND TRANSLATES NE AT 40 TO 50 KT. DOUBLE-BARRELED LOW
PRESSURE SYSTEM FEATURED ON THE WEATHER MAP THIS MORNING...WITH MAIN
SURFACE LOW ACROSS THE GREAT LAKES...AND THE SECONDARY RAPIDLY
DEEPENING ACROSS EASTERN VA. PRECEDING THIS SYSTEM...A STIFF E/SE
FLOW HAS DEVELOPED WITH THE STRONGEST WINDS ACROSS SOUTHERN ZONES
WHERE THE AIRMASS IS SOMEWHAT LESS STABLE.
MODELS IN GOOD AGREEMENT WITH LIFTING A NEGATIVELY TILTED UPPER
TROUGH THROUGH THE FORECAST AREA TODAY. PREFER THE ETA SOLUTION WITH
A MORE SOUTHERN TRACK FOR THE SECONDARY LOW...TAKING THE SURFACE LOW
JUST OVER LONG ISLAND THIS AFTERNOON TO NEAR PORTSMOUTH THIS
EVENING. ALONG AND AHEAD OF ITS TRAILING COLD FRONT WILT BE A BAND
OF MODERATE TO HEAVY RAINFALL FOR A DURATION OF ROUGHLY 4 HOURS...
MOVING THROUGH THE FORECAST AREA FROM 10Z TO 18Z. THIS AREA WILL BE
PRECEDED AND FOLLOWED BY SOME LIGHT RAIN BEFORE SKIES CLEAR THIS
EVENING. LOOKING AT 1 TO 1.50 INCHES WITH THE HIGHEST AMOUNTS ACROSS
NE NJ AND THE HUDSON VALLEY...WHERE A STRONG LOW-LEVEL JET WILL BE
AIDED BY OROGRAPHICS. THIS IS LIKELY TO RESULT IN URBAN AND SMALL
STREAM FLOODING...ESPECIALLY FOR POOR DRAINAGE AREAS. SNOWPACK SEEMS
TO BE LESS OF AN ISSUE FOR THE CITY AS THE AREA UNDERWENT
SIGNIFICANT SNOW MELT TODAY. TO THE N AND W...THE COMBINATION OF
SNOW MELT AND THE AFOREMENTIONED QPF MAY CAUSE SIGNIFICANT WITHIN
BANK RISES FOR RIVERS...BUT MAIN STEM RIVERS ARE EXPECTED TO STAY
WITHIN THEIR BANKS. ITS THE FLASHY CREEKS AND STREAMS THAT OUR OF
CONCERN.
WINDS WILL BE ANOTHER CONCERN AS THE LOW-LEVEL JET INCREASES TO 80
KT BETWEEN 08Z AND 14Z. THERE IS SOME POTENTIAL FOR MIXING WITH THE
HEAVY RAIN SHOWERS...BUT A RATHER STABLE AIRMASS EXISTS FROM THE SFC
TO 2 KFT. EXPECT WINDS ON THE ORDER OF 25 TO 30 MPH WITH GUSTS TO
NEAR 40 MPH THIS MORNING...BUT MAINLY ACROSS THE SRN ZONES WHERE
WARMER TEMPS/DEW POINTS RESIDE.
SKIES WILL CLEAR TONIGHT AS A DEEP-LAYERED WESTERLY FLOW FOLLOWS
WITH SURFACE HIGH PRESSURE BUILDING INTO THE REGION ON SAT. GUSTY
WEST WINDS ON THE BACKSIDE OF THE STORM TONIGHT EXPECTED TO STAY
BELOW ADVISORY CRITERIA.
.EXTENDED...MODELS ARE TRENDING TO A WARMER ...MORE AMPLIFIED SYSTEM
FOR SUNDAY INTO EARLY NEXT WITH OVERRUNNING PCPN REACHING THE AREA
BY 12Z SUN. WILL START OFF WITH SNOW EVERYWHERE SUN...THEN GO OVER
TO RAIN AT THE COAST AND A MIX INLAND. THE CAN AND ECMWF SOLUTIONS
ARE EVEN WARMER WITH RAIN LIKELY ACROSS THE ENTIRE AREA BY SUN
EVE.
&&
.HYDROLOGY...EXPECTING 1 TO 1.50 INCHES OF RAINFALL. THIS WILL POSE
A PROBLEM FOR MAINLY URBAN AND SMALL STREAM FLOODING. EXISTING FLOOD
WATCH FOR NYC...NE NJ...AND PARTS OF THE LOWER HUDSON VALLEY WILL BE
CONTINUED UNTIL 17Z.
&&
.MARINE...WINDS GUSTING TO AROUND 30KT AS OF EARLY THIS MORNING ON
THE OCEAN WATERS. MIXING DOWN OF HIGH WINDS BEING INHIBITED BY
INVERTED AIRMASS IN THE BL. WILL GIVE OCEAN WATERS A CHANCE TO SEE
35-40KT GUSTS AS HEAVY RAIN MOVES IN AND LOW INTENSIFIES FURTHER.
PERHAPS BEST CHC AT ATTAINING GALE STATUS MAY BE TONIGHT WHEN LOW
PASSES. THIS IS WHEN WE MAY BE ABLE TO MIX DOWN SOME WINDS COMBINED
WITH DECENT GRADIENT. IN ANY EVENT...WILL LET GALE CONTINUE FOR
OCEAN. AS FOR THE SOUND/HARBOR...TOUGH DECISION TO MAKE. WINDS
BARELY SCA ATTM...AND WILL LIKELY NOT REACH GALE TODAY. PERHAPS A
FEW STRONGER GUSTS POSSIBLE THIS AM AHEAD OF SFC LOPRES AND
CDFRONT...AND AGAIN TONIGHT IN CAA. GUT FEELING IS THAT GUSTS TO
GALE FORCE ON THE SOUND/HARBOR WILL NOT BE FREQUENT ENOUGH TO
WARRANT GALE...THUS WILL DOWNGRADE TO SCA WITH THIS PACKAGE. WL CONT
MENTION OF MINOR COASTAL FLOODING POSSIBLE AT TIMES OF HIGH TIDE
TODAY.
&&
.AVIATION...CIGS BOUNCING AROUND AS OF EARLY THIS MORNING. SHOULD
LEVEL OFF TO IFR/LOW MVFR AREA-WIDE AS HEAVIER AND STEADIER RAIN
MOVES IN. WINDS NOT ALL THAT BAD UPSTREAM...AND CANT FIND TOO MANY
CIGS LOWER THAN 1000FT IN THE RAIN SHIELD. FOG HASNT
DEVELOPED EITHER. AS SUCH...WL LIKELY AMEND BEFORE 12Z TAF ISSUANCE
TO IMPROVE CONDS SLIGHTLY...ALTHOUGH RAIN WILL STILL BE HEAVY AT
TIMES THIS MORNING...AND WILL CAUSE SOME PROBLEMS. WILL BACK OFF OF
THE SFC WINDS...BUT NOT ON THE LLWS...WHICH WILL INCREASE AS THE
EARLY MORNING WEARS ON.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...FLOOD WATCH FOR UNTIL 17Z NJZ002>006-011.
NY...FLOOD WATCH FOR UNTIL 17Z NYZ069>076.
MARINE...GALE WARNING OCEAN WATERS...ANZ355-353-350
SMALL CRAFT ADVISORY SOUND/HARBOR...335-330-338.
DW/MEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 516 AM EST THU DEC 11 2003 CTZ005>012-NJZ002>006-011-NYZ067>081-121100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 516 AM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY ...FLOOD WATCH IN EFFECT FOR NEW YORK CITY...NORTHEAST NEW JERSEY AND WESTCHESTER AND ROCKLAND COUNTIES IN THE LOWER HUDSON VALLEY.. A STRONG COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY MIDDAY. THE FRONT WILL BE PRECEDED BY A BAND OF MODERATE TO HEAVY RAIN THIS MORNING...THEN TAPERING OFF TO LIGHT RAIN SHOWERS THIS AFTERNOON. RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN 1 AND 1 1/2 INCHES. THESE RAINS ALONG WITH CONSIDERABLE SNOW MELT MAY CAUSE SOME FLOODING PROBLEMS...MAINLY OF SMALL STREAMS AND URBAN AREAS WITH POOR DRAINAGE. WE ARE ALSO LOOKING FOR CONSIDERABLE WITHIN BANK RISES OF SOME AREA RIVERS DUE TO THE RUNOFF FROM THE RAIN AND SNOW MELT. GALE FORCE CONDITIONS ARE EXPECTED ON THE OCEAN WATERS IN ADVANCE OF THE FRONT THIS MORNING AND ON THE BACKSIDE OF THE STORM SYSTEM AS WINDS TURN AROUND TO THE WEST. SMALL CRAFT CONDITIONS ARE EXPECTED ON THE SOUND AND HARBOR. WINDS ON LAND MAY GUST TO AROUND 35 MPH THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COASTAL STORM IS EXPECTED TO DEVELOP ALONG THE MIDDLE ATLANTIC COAST ON SUNDAY...POTENTIALLY BRINGING A MIX OF RAIN AND SNOW TO THE REGION INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329175.